Alert archive / Iowa / River Flood Watches in 2016
River Flood Watch 2, NWS La Crosse, WI
NWS La Crosse, WI issued this river flood watch at Aug 11, 2016, 9:32 AM CDT for Clayton County, Iowa. It took effect at Aug 12, 2016, 9:27 AM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Aug 11, 2016, 9:32 AM CDT (14:32 UTC)
- In effect from
- Aug 12, 2016, 9:27 AM CDT
- Expired
- Aug 12, 2016, 4:31 AM CDT
- In force
- Issued by
- NWS La Crosse, WI
- Flood severity
- None
County Clayton County, IA
The radar
The La Crosse radar (KARX), 109 km from the middle of the area, began a volume at 14:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Turkey River at Elkader (EKDI4).
- Action stage
- 10 ft
- Minor stage
- 12 ft
- Moderate stage
- 16 ft
- Major stage
- 20 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05412020, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
318 WGUS63 KARX 111432 FFAARX Flood Watch National Weather Service La Crosse WI 932 AM CDT THU AUG 11 2016 ...The National Weather Service in La Crosse WI has issued a flood watch for the following rivers in Iowa... Turkey River At Elkader affecting Clayton County Turkey River At Garber affecting Clayton County Forecast rainfall is expected to result in rising water levels. Should this forecast rainfall materialize, flooding is possible in these areas. IAZ030-130232- /O.NEW.KARX.FL.A.0002.160812T1427Z-160815T1127Z/ /EKDI4.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ 932 AM CDT THU AUG 11 2016 The National Weather Service in La Crosse WI has issued a * Flood Watch for The Turkey River At Elkader * from Friday morning to Monday morning. * At 8:45 AM Thursday the stage was 6.8 feet. * Minor flooding is possible. * Flood stage is 12.0 feet. * Forecast...Flood stage may be reached by Friday morning. The river is forecast to reach a crest near 14.7 feet by Saturday morning. $$ IAZ030-130231- /O.NEW.KARX.FL.A.0003.160813T0234Z-160814T2230Z/ /GRBI4.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ 932 AM CDT THU AUG 11 2016 The National Weather Service in La Crosse WI has issued a * Flood Watch for The Turkey River At Garber * from Friday evening to Sunday afternoon. * At 8:15 AM Thursday the stage was 7.7 feet. * Minor flooding is possible. * Flood stage is 17.0 feet. * Forecast...Flood stage may be reached by Friday evening. The river is forecast to reach a crest near 18.7 feet by Saturday morning. $$
1 follow-up statement
606 WGUS63 KARX 120931 FFAARX Flood Watch National Weather Service La Crosse WI 431 AM CDT FRI AUG 12 2016 ...The flood watch has been cancelled for the following rivers in Iowa... Turkey River At Elkader affecting Clayton County Turkey River At Garber affecting Clayton County The flood watch has been cancelled based on less rainfall received in the Turkey River basin. IAZ030-121001- /O.CAN.KARX.FL.A.0002.000000T0000Z-160812T1127Z/ /EKDI4.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ 431 AM CDT FRI AUG 12 2016 The Flood Watch is cancelled for The Turkey River At Elkader * At 3:45 AM Friday the stage was 7.0 feet. * Flood stage is 12.0 feet. $$ IAZ030-121001- /O.CAN.KARX.FL.A.0003.000000T0000Z-160812T1230Z/ /GRBI4.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ 431 AM CDT FRI AUG 12 2016 The Flood Watch is cancelled for The Turkey River At Garber * At 3:15 AM Friday the stage was 7.7 feet. * Flood stage is 17.0 feet. $$
What forecasters said that day
The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this river flood watch went out at Aug 11, 6:20 AM CDT, 3 hours 12 minutes earlier.
Area forecast discussion, Aug 11, 6:20 AM CDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
620 AM CDT THU AUG 11 2016
.SHORT TERM...(Today and tonight)
Issued at 346 AM CDT Thu Aug 11 2016
Main fcst concerns this period are SHRA/TSRA and heavy rain threat
with them today/tonight, highs today.
06z data analysis had low pressure over central SD with troughing to
western KS and a warm front to the northeast to near KDLH. This
ahead of strong mid-level troughing moving east along the US/Can
border. Strong low level jet/moisture transport with PWs of around 2
inches feeding a large area of convection from eastern SD across
much of southern MN to northwest WI. Outflow boundary near the MN/IA
from the MN convection providing the focus/lift for additional
convection as the night wears on. SHRA/TSRA have been and are
efficient rain makers with 1 to 4+ inches of rain already in parts
of central MN.
No issues noted with 11.00z model initializations. Models in good
agreement moving the mid level low north of MT to near lk Winnipeg
by 12z Fri and the broader overall trough from the Rockies into the
central/northern plains. Plenty of detail differences with weaker
shortwaves thru the broader troughing today/tonight, which impact
the convection evolution today/tonight and resulting sensible
weather. Larger scale confidence in the short term is good while
confidence in the meso-scale details is average this cycle.
In the short term, a rather complex scenario for the fcst area
during the next 24 hrs. The fcst area looking to be impacted by 2
rounds of SHRA/TSRA in the next 24 hrs. One of these ongoing/
developing early this morning and set to spread across much of the
fcst area in the 10z-16z period this morning. With approach/passage
of the sfc-700mb low/trough/front later today/tonight, another round
of SHRA/TSRA then looks to develop/spread into/across the fcst area
late this afternoon/tonight. Warm cloud depths near/above 4KM and
PWs progged around 2 inches in mdt/strong lower level moisture
transport into the fcst area thru tonight. SHRA/TSRA are and will
continue to be efficient/heavy rain producers thru tonight. Cannot
rule out some severe TSRA with a threat of damaging winds later this
afternoon/evening per SWODY1, but appears main threat the next 24hrs
is transitioning to a heavy rain/flash flooding/flooding threat.
Between the 2 rounds of convection, 1 to 3 inches of rainfall with
local amounts up to 5 inches certainly possible. Just where the
heaviest rain will fall is the question. Various large scale and hi-
res/wrf models show quite a bit of variability in the SHRA/TSRA
timing/location thru tonight. Will go ahead and issue a flash flood
watch for the entire fcst area for today/tonight. Not enough
confidence in the meso-scale details to get cute with timing/
location differences across the fcst area to break the headline up
into several pieces.
Given convection/cloud cover this morning, highs will be tricky
today. With a drier period this afternoon and expectations of
thinning clouds/some sunshine highs still looking to warm into the
mid/upper 80s many locations. This with dew points in the low-mid
70s will make for another muggy day and afternoon heat indices of 93
to 98 across much of the fcst area. Used the blend of guidance
highs/lows for today/tonight.
.LONG TERM...(Friday through Wednesday)
Issued at 346 AM CDT Thu Aug 11 2016
For Friday thru Saturday night: main fcst concerns this period
include lingering SHRA/TSRA chances Friday, cooling temperatures.
11.00z models in good agreement for hgts to continue falling over
the Upper Midwest Fri/Fri night as the main longwave trough axis
approaches and additional shortwave energy drops down the west side
of the trough. Some detail differences by Sun but consensus
for the troughing to then remain over the region Sat/Sat night.
Fcst confidence this period is average to good this cycle.
Active weather winding down Fri but models trending a bit slower on
the low level trough/frontal passage. This with the mid level trough
axis west of the fcst area until late Sat/Sat night. Some lift aloft
ahead of the mid level trough and weaker shortwave rotating thru it
to still come across Fri morning. This with more moisture/
instability still over at least the southeast 1/2 of the fcst area
Fri morning ahead of the slower passing lower level trough/front.
Raised SHRA/TSRA chances across the southeast half of the fcst area
Fri morning and lingered more SHRA/TSRA chances into the early
afternoon. Cooler/drier high pressure then moves in for Fri night
thru Sat night. Temps still near/above normal Fri with 925mb temps
in the 21C-25C range, but this depends on some decrease of clouds/
sunshine for mixing during the afternoon. Stayed with the blend of
guidance highs mostly 80-85F for Fri. Stronger low level cold
advection to arrive Fri night but this has been tempered a bit from
previous runs, with high Sat, under what should be mostly sunny
skies now looking to be near normal. Will have to watch late Sat
night/Sun morning for radiational/valley fog formation as the sfc
ridge axis builds into the area for light/decoupled boundary layer
winds. Used a blend of guidance lows/highs for Fri night thru Sat
night.
For Sunday thru Wednesday (days 4 to 7): main fcst concerns this
period include small SHRA/TSRA chances by Tue/Wed, temperatures thru
the period.
Medium range model runs of 11.00z in good agreement for troughing to
linger over the region Sun with the flow then becoming more zonal
across the northern CONUS Mon. Looser consensus for more weaker but
broad troughing over the north-central CONUS Tue/Wed. Fcst
confidence average to good Sun/Mon then average Tue/Wed.
Quiet/cooler period continues Sun into Mon with drier high pressure
over the region and the mid level troughing lifting out/hgts slowly
rising. 925mb temps around 20C Sun, for highs mainly 75-80F. High
starts to slip off Mon with return of some southerly flow and slow
low level warming. Highs Mon trending in the upper 70s-lower 80s. By
Tue as hgts start to fall again ahead of shortwave troughing moving
thru the flow, lower level moisture starts to return to the area.
Models at odds on the timing/strength details but the small
consensus SHRA/TSRA chances Tue, mainly across the north, okay for
now. Wed would see a weak sfc trough/front push into the area as mid
level troughing/shortwave swings thru the region, with some small
SHRA/TSRA chances across the entire area. By Tue/Wed temps would be
back to near normal in weak low level warming ahead of the trough/
front looking to move in Wed. Model/ensemble consensus of highs/lows
for Sun-Wed looking well trended at this time.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 620 AM CDT THU AUG 11 2016
First band of SHRA/TSRA moving east/northeast across the TAF sites
thru 13-14z at KRST and 14-15z at KLSE. MVFR/IFR cigs/vsbys
expected when the heavier rain cores with the TSRA pass near/across
the airfields. Conditions improve thru the later morning and for
much of the afternoon as one wave passes and diurnal warming/mixing
scatter out the lower cloud layers. The main low/cold front are then
set to approach from the west later this afternoon and move across
the fcst area tonight. Another round of SHRA/TSRA with MVFR/IFR
cigs/vsbys in the stronger TSRA and rain cores expected to precede
the low/front across the area. Present expected timing would have
this moving across the KRST area mainly in the 23-03z time frame and
the KLSE area in the 00-04z window. Plenty of detail differences
among all the guidance yet, but these are the best estimated time
windows for now. Lesser confidence in the detail later this evening
into the overnight hours, but potential is there for continued
MVFR/IFR conditions in SHRA/possible TSRA well into the overnight
hours, until the actual sfc cold front would move thru the area. For
now carried MVFR cigs/vsbys in SHRA/BR thru 09z at KRST and 12z at
KLSE.
&&
.HYDROLOGY...(today and tonight)
Issued at 346 AM CDT Thu Aug 11 2016
As mentioned above, heavy rain looks to be the main threat from
the storms today/tonight. PW values in the 2 inch range with warm
cloud depths 4 to 4.5 km thru tonight. While the storms are
expected to be progressive, they will not be very fast movers with
the Corfidi vectors of 15 knots or less forecast across the area.
With what looks to be 2 bigger rounds of SHRA/TSRA to move across
the fcst area today/tonight (one this morning, another centered on
this evening) widespread rain amounts of 1 to 3 inches with local
amounts around 5 inches looking rather likely, which could lead to
flash flooding and flooding problems. Will be issuing a flash
flood watch for the entire fcst area for today and tonight, as
confidence in the where details not as high as one would like
right now.
&&
.ARX Watches/Warnings/Advisories...
WI...Flash Flood Watch from 7 AM CDT this morning through Friday
morning for WIZ017-029-032>034-041>044-053>055-061.
MN...Flash Flood Watch from 7 AM CDT this morning through Friday
morning for MNZ079-086>088-094>096.
IA...Flash Flood Watch from 7 AM CDT this morning through Friday
morning for IAZ008>011-018-019-029-030.
&&
SHORT TERM...RRS
LONG TERM....RRS
AVIATION.....RRS
HYDROLOGY....RRSHazardous weather outlook, Aug 11, 4:15 AM CDT, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 415 AM CDT THU AUG 11 2016 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-121100- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU- ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT- 415 AM CDT THU AUG 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE AREA TODAY AND TONIGHT. A COUPLE ROUNDS OF HEAVY RAIN PRODUCING SHOWERS AND STORMS ARE EXPECTED TO MOVE ACROSS THE AREA...ONE THIS MORNING AND ANOTHER MAINLY THIS EVENING. RAIN AMOUNTS OF 1 TO 3 INCHES...LOCALLY UP TO 5 INCHES ARE POSSIBLE...ALONG WITH RAINFALL RATES OF 2 INCHES PER HOURS. THESE RAIN AMOUNTS AND RAINFALL RATES COULD PRODUCE FLASH FLOODING AND URBAN FLOODING. A FEW OF THE STORMS LATER THIS AFTERNOON AND EVENING COULD PRODUCE DAMAGING WINDS AS WELL. HEAT INDICES OF 95 TO 100 DEGREES ARE EXPECTED THIS AFTERNOON... MAINLY ALONG AND SOUTH OF INTERSTATE 90. USE CAUTION AND STAY HYDRATED IF SPENDING EXTENDED TIME OUTDOORS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS ARE EXPECTED INTO FRIDAY...MAINLY SOUTH AND EAST OF LA CROSSE. SEVERE WEATHER IS NOT EXPECTED WITH ANY OF THESE STORMS. .SPOTTER INFORMATION STATEMENT... A FEW SPOTTER GROUPS MAY BE NEEDED LATER THIS AFTERNOON AND THIS EVENING...MAINLY ACROSS NORTHEAST IOWA. RAINFALL AND/OR FLOODING REPORTS FROM ANYWHERE IN THE AREA WOULD BE APPRECIATED TODAY AND TONIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. RRS/MW
In the hours before
Special weather statement, Aug 11, 8:47 AM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 847 AM CDT THU AUG 11 2016 WIZ043-044-111430- JUNEAU-ADAMS- 847 AM CDT THU AUG 11 2016 ...A LINE OF STRONG THUNDERSTORMS MOVING THROUGH CENTRAL WISCONSIN... AT 846 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES WEST OF NEW ROME TO WONEWOC. MOVEMENT WAS EAST AT 45 MPH. THESE STORMS COULD PRODUCE WIND GUSTS OF 30 TO 40 MPH ALONG WITH VERY HEAVY RAIN THROUGH THE NEXT HOUR. WATCH FOR BRANCHES THAT COULD BLOW OFF TREES AND QUICK PONDING OF WATER. LAT...LON 4364 9027 4425 9008 4425 8960 4364 8960 TIME...MOT...LOC 1346Z 252DEG 40KT 4424 9001 4367 9023 SHEA
Local storm report, Aug 11, 9:19 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
919 AM CDT THU AUG 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0917 AM FLASH FLOOD CREAM 44.32N 91.77W
08/11/2016 BUFFALO WI LAW ENFORCEMENT
PROPANE TANKS FLOATING DOWN CREEK IN THE
CREAM AREA. COUNTY ROAD E CLOSED NEAR CREAM.
.
&&
DBLocal storm report, Aug 11, 9:25 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
925 AM CDT THU AUG 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 AM FLASH FLOOD 3 NNE BUFFALO 44.26N 91.85W
08/11/2016 BUFFALO WI TRAINED SPOTTER
5 INCHES OF RAIN LED TO FLOODING BETWEEN ALMA AND
COCHRANE THIS MORNING
0918 AM FLASH FLOOD CREAM 44.32N 91.77W
08/11/2016 BUFFALO WI LAW ENFORCEMENT
LP TANKS FLOATING IN CREEK NEAR CREAM WITH SMELL OF LP
GAS.
&&
SHEALocal storm report, Aug 11, 9:26 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
926 AM CDT THU AUG 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 AM FLASH FLOOD CREAM 44.32N 91.77W
08/11/2016 BUFFALO WI LAW ENFORCEMENT
HIGHWAY 88 NEAR CREAM IS IMPASSABLE NOW
&&
SHEALocal storm report, Aug 11, 9:27 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
927 AM CDT THU AUG 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0926 AM FLASH FLOOD 1 N CREAM 44.33N 91.77W
08/11/2016 BUFFALO WI PUBLIC
COUNTY ROAD 88 IMPASSABLE NEAR CREAM. .
&&
DBLocal storm report, Aug 11, 9:28 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
928 AM CDT THU AUG 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 AM FLASH FLOOD 7 E GILMANTON 44.46N 91.54W
08/11/2016 BUFFALO WI EMERGENCY MNGR
HIGHWAY 121 CLOSED IN BOTH DIRECTIONS ACCORDING TO STATE
OF WISCONSIN
0925 AM FLASH FLOOD GILMANTON 44.46N 91.68W
08/11/2016 BUFFALO WI DEPT OF HIGHWAYS
WISCONSIN HIGHWAY 88 CLOSED DUE TO WASHED OUT CULVERT.
REPORT VIA WISDOT
&&
SHEAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 4:05 AM CDT | Flash Flood Watch | ARX | Allamakee, Chickasaw, Clayton, Fayette, Floyd, Howard and 2 more | 24 hr |
| Aug 11, 6:03 AM CDT | Special Weather Statement | ARX | Allamakee, Chickasaw, Clayton, Fayette, Floyd, Howard and 2 more | 87 min |
| Aug 11, 9:32 AM CDT | River Flood Watch | ARX | Clayton | 19 hr |
Nearby
River Flood Watches in Iowa, 2016Every river flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.